Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 218, NWS Sioux Falls, SD

July 20, 2003Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2003, 11:35 AM CDT for Nobles County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 11:35 AM CDT (16:35 UTC)
Expired
Jul 20, 2003, 12:00 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201635
SVRFSD
MNC105-201700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL NOON CDT

* AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF ADRIAN...OR ABOUT 5 MILES     
  NORTHEAST OF LUVERNE...MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL 
  MOVE INTO WESTERN NOBLES COUNTY BY 1135 AM CDT...AN ANOTHER STORM  
  NEAR WILMONT MAY BECOME SEVERE. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADRIAN AROUND 1145 AM CDT
  ELLSWORTH AROUND 1155 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4376 9597 4368 9605 4351 9604 4354 9582

$$
BCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:00 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 20, 10:00 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 20 2003

IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA.  THIS
ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS.  GOING FORECAST
IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON
CONVECTIVE STORMS.

.FSD...NONE

GH
Hazardous weather outlook, Jul 20, 11:12 AM CDT, 23 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM EASTERN
SOUTH DAKOTA INTO NORTHERN IOWA THIS AFTERNOON.  SEVERE
THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM OCCURRED OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA SUNDAY MORNING...WITH A CONTINUED
THREAT OF LARGE HAIL THROUGH NOON SUNDAY.  THE SEVERE WEATHER
THREAT WILL SHIFT EAST OF THE AREA SUNDAY AFTERNOON...BUT
SCATTERED NON SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE INTO
LATE SUNDAY AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

GH

In the hours before

Local storm report, Jul 20, 10:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    5 SSW PAULLINA            IA   .88 INCH HAIL
07/20/03   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 10:41 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 AM    CHEROKEE                  IA   .75 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 20, 10:42 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    BOYDEN                    IA   1 INCH HAIL
07/20/03   SIOUX                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 10:51 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    AURELIA                   IA   .88 INCH HAIL
07/20/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 11:10 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1106 AM    8 NW LUVERNE              MN   .75 INCH HAIL
07/20/03   ROCK                           REPORTED BY PUBLIC.
Local storm report, Jul 20, 11:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    6 NW LUVERNE              MN   1.5 INCH HAIL
07/20/03   ROCK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:12 AM CDTSevere Thunderstorm WarningFSDLyon33 min
Jul 20, 10:11 AM CDTSevere Thunderstorm WarningFSDCottonwood34 min
Jul 20, 11:11 AM CDTSevere Thunderstorm WarningFSDRock34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.